Florida, 2010

Lightning Strike in Florida, July 24, 2010

July 24, 2010 · NWS TBW · 1 event in 1 county or zone

Numerous thunderstorms developed across the area in the warm and moist environment behind Tropical Storm Bonnie. An individual was struck by lightning from one of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Numerous thunderstorms developed across the area in the warm and moist environment behind Tropical Storm Bonnie. An individual was struck by lightning from one of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 24, 12:15 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 24, 12:15 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
115 PM EDT SAT JUL 24 2010

.SHORT TERM (TODAY THROUGH MONDAY)...
TROPICAL DEPRESSION BONNIE CONTINUES TO HEAD TOWARDS THE LA/MS
GULF COAST THIS AFTERNOON. AS IT MOVES FURTHER AWAY FROM OUR
AREA...A WEAK SURFACE HIGH HAS BEEN ALLOWED TO BUILD INTO NORTHERN
PORTIONS OF THE STATE. STILL ENOUGH MOISTURE OVER US THIS
AFTERNOON/EVENING TO ALLOW FOR DECENT RAIN CHANCES...AND
ESPECIALLY WITH RECENT RADAR IMAGERY SHOWING SCATTERED CONVECTION
DEVELOPING OVER OUR INLAND COUNTIES.

THE GFS SEEMS TO HAVE A GOOD HANDLE ON A WEAK TROPICAL WAVE OVER
THE CENTRAL CARIBBEAN RIGHT NOW...AND ALTHOUGH IT IS UNLIKELY THAT
THIS AREA WILL DEVELOP INTO ANYTHING MORE THAN IT IS NOW...IT
COULD PROVIDE US WITH AN INCREASE IN MOISTURE BY LATE SUNDAY NIGHT
IF THE TIMING OF THE GFS IS CORRECT. WILL STICK WITH CHANCE POPS
OVER THE AREA FOR NOW ON SUNDAY AFTERNOON/EVENING...TAPERED FROM
50% CHANCE SOUTH WHERE BETTER MOISTURE PROFILES EXIST CLOSER TO
THE WAVE...TO 30% NORTH WHERE DRIER AIR SHOULD BE IN PLACE. THE
SURFACE RIDGE WILL CONTINUE TO REMAIN NORTH OF THE AREA ON
MONDAY...MAKING FOR A WARM START TO THE WORK WEEK AND TYPICAL RAIN
CHANCES (40%) AREA-WIDE.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
SURFACE HIGH PRESSURE WILL RIDGE ACROSS THE AREA WITH THE RIDGE AXIS
TO THE NORTH THROUGH THURSDAY THEN SETTLING SOUTH TO ACROSS THE
SOUTHERN HALF OF THE PENINSULA FOR FRIDAY AND SATURDAY. A MID AND
UPPER LEVEL HIGH CENTERED OVER THE REGION WILL BRING A LITTLE DRIER
AIR IN THROUGH THURSDAY KEEPING AFTERNOON RAIN CHANCES AT 30
PERCENT...THEN MOISTURE WILL RETURN AS THE UPPER RIDGE SHIFTS WEST
FOR FRIDAY AND SATURDAY AFTERNOONS WITH RAIN CHANCES AT 40 PERCENT
ALONG SEA BREEZE BOUNDARIES. HIGHS WILL BE IN THE LOWER TO MID 90S
EACH AFTERNOON WITH LOWS IN THE MID 70S TO AROUND 80.

&&

.AVIATION...
NUMEROUS SMALL SHOWERS ARE IN PLACE NEAR THE TERMINALS AND WILL
BECOME THUNDERSTORMS LATER THIS AFTERNOON. THIS WILL BRING TEMPO
MVFR/IFR CONDITIONS MAINLY 2418Z/2422Z. OTHERWISE VFR CONDITIONS WILL
PREVAIL THROUGH EARLY SUNDAY MORNING...THEN SOME MVFR CEILINGS MAY
DEVELOP AROUND 2508Z.

&&

.MARINE...
WINDS AND SEAS HAVE BEEN DIMINISHING SO FAR TODAY...AND ALL
HEADLINES WILL BE DROPPED WITH THIS AFTERNOON'S FORECAST PACKAGE.
SURFACE HIGH PRESSURE RIDGES OVER THE AREA THROUGHOUT MUCH OF THE
SHORT TERM PERIOD...KEEPING A SOUTHEAST WIND FLOW OVER THE WATERS.
SPEEDS WILL REMAIN IN THE 10-15KT RANGE FOR THE REST OF THE
WEEKEND WITH A TIGHT PRESSURE GRADIENT OVER THE AREA...THEN DROP
DOWN TO AROUND 10KTS OR SO BY MONDAY THROUGH MID WEEK AS THE RIDGE
MOVES OVERHEAD.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  93  78  92 /  20  40  20  40
FMY  77  93  76  92 /  20  50  20  40
GIF  76  93  76  92 /  20  40  20  40
SRQ  77  92  76  91 /  20  40  20  40
BKV  75  94  74  92 /  20  30  20  40
SPG  81  91  80  91 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Jul 24, 4:05 AM EST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
505 AM EDT SAT JUL 24 2010

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-242115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
505 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

..THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY...BEGINNING IN THE LATE MORNING AND EARLY AFTERNOON. THESE
STORMS WILL BRING TORRENTIAL DOWNPOURS AND GUSTY WINDS. SEVERE
WEATHER IS NOT EXPECTED.

...EXCESSIVE HEAT IMPACT...
THE COMBINATION OF HOT DAYTIME TEMPERATURES AND HIGH HUMIDITY WILL
CREATE DANGEROUS LEVELS OF HEAT INDEX THIS AFTERNOON...RANGING AS
HIGH AS 107 DEGREES FOR A COUPLE OF HOURS.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY REMAINS IN EFFEECT THROUGH 10 AM EDT THIS
MORNING FOR WATERS IN THE EASTER GULF OF MEXICO. WINDS WILL
DIMINISH TO LESS THAN 15 KNOTS AFTER NOON. SEAS WILL REMAIN HIGH
THIS MORNING BUT DIMINSH TO NORMAL LEVELS AS WELL TONIGHT,

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
DAILY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA IN THE
LATE MORNING AND AFTERNOON HOURS. SEVERE WEATHER IS NOT EXPECTED
BUT STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...TORRENTIAL
DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

...EXCESSIVE HEAT IMPACT...
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL RESULT IN
AFTERNOON HEAT INDEX VALUES OF 105-108 DEGREES FOR SEVERAL HOURS
DURING THE HOTTEST PARTS OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

The radar

The Tampa radar (KTBW), 64 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 24, 5:06 PM EST
Where
Pinellas County, 1.89 mi SW of Anclote
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
28.154, -82.805

A 59-year-old woman was struck by lightning at Fred Howard Park and transported to the hospital with injuries. She suffered burns to her hip and injured her nose when she fell face down after the strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252714.